Alert archive / West Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 8, 2009, 9:31 PM EDT for Mercer County, Monroe County, Summers County, West Virginia; Bland County, Giles County, Tazewell County, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2009, 9:31 PM EDT (01:31 UTC)
- Expired
- May 9, 2009, 3:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bland County, VA, Giles County, VA, Tazewell County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 10:50 PM EDT | FLASH FLOOD | 1 W Matoaka, WV | MUDSLIDE PUSHED A MOBILE HOME OFF ITS FOUNDATION IN THE TOWN OF GIATTO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 090131
FFWRNK
VAC021-071-185-WVC055-063-089-090730-
/O.NEW.KRNK.FF.W.0004.090509T0131Z-090509T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 PM EDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BLAND COUNTY IN SOUTHWEST VIRGINIA
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
WESTERN GILES COUNTY IN SOUTHWEST VIRGINIA
MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
SOUTHWESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
SOUTHERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 330 AM EDT SATURDAY.
* AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS ENTERING FAR SOUTHWEST VIRGINIA
AND EXTREME SOUTHERN WEST VIRGINIA. EVEN THOUGH THUNDERSTORMS
WERE MOVING EAST AT 35 MPH...ADDITIONAL THUNDERSTORMS WERE
DEVELOPING OVER EASTERN KENTUCKY AND WILL MOVE OVER THE SAME AREA
FOR THE NEXT SEVERAL HOURS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ASBERRYS...TAZEWELL...TIPTOP...GRATTON...BOISSEVAIN...POCAHONTAS...
BURKES GARDEN...BRAMWELL...PINNACLE ROCK STATE PARK...BLUEFIELD...
WENONAH...MATOAKA...MONTCALM...SANDLICK...MERCER COUNTY AIRPORT...
SUITER...CLEAR FORK...CAMP CREEK STATE PARK...CERES...BASTIAN...
KEGLEY...FLAT TOP...HICKSVILLE...SPANISHBURG...CAMP CREEK...
BLAND...PRINCETON...ROCKY GAP...DUNNS...KIMBERLING...ATHENS...
ELLISON...PIPESTEM RESORT STATE PARK...JUMPING BRANCH...LERONA...
PIPESTEM...OAKVALE...BLUESTONE STATE PARK...MECHANICSBURG...
ELGOOD...CHAPEL...LICK CREEK...HINTON...BLUESTONE DAM...
WILLOWTON...GLEN LYN...BUCK...WHITE GATE...BOZOO...RICH CREEK...
INDIAN MILLS...PETERSTOWN...NARROWS...THESSALIA...RED SULPHUR
SPRING...PEARISBURG...POPLAR HILL...BANE...KIMBALLTON AND
EGGLESTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
3721 8154 3726 8149 3728 8142 3742 8129
3749 8127 3752 8121 3757 8120 3760 8109
3765 8107 3769 8098 3772 8097 3766 8081
3725 8061 3712 8093 3697 8177 3713 8191
$$
PEM2 follow-up statements
000
WGUS71 KRNK 090410
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 AM EDT SAT MAY 9 2009
VAC021-071-185-WVC055-063-089-090730-
/O.CON.KRNK.FF.W.0004.000000T0000Z-090509T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAND VA-TAZEWELL VA-GILES VA-MERCER WV-MONROE WV-SUMMERS WV-
1210 AM EDT SAT MAY 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR
SOUTHERN SUMMERS...SOUTHWESTERN MONROE...MERCER...WESTERN GILES...
TAZEWELL...AND BLAND COUNTY...
AT MIDNIGHT EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE A THUNDERSTORMS DEVELOPING OVER EASTERN KENTUCKY. THESE
THUNDERSTORMS ARE EXPECTED TO MOVE EAST AND INTO THE WARNED AREA.
ADDITIONAL HEAVY RAINFALL IS LIKELY...AND THIS WILL RESULT IN RUNOFF
THAT WILL RESULT IN FLASH FLOODING OF SMALL STREAMS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUEFIELD...
PRINCETON...HINTON...NARROWS...BLAND...AND TAZEWELL.
SINCE 10:00 PM...HEAVY RAIN HAS RESULTED IN MUDSLIDES OVER WESTERN
MERCER COUNTY...NEAR MONTCALM WEST VIRGINIA...WHICH IS JUST WEST
OF PRINCETON. THE GROUND IS SATURATED IN THIS AREA AND STREAMS ARE
REPORTED AS BANK FULL. ADDITIONAL RAINFALL IN THIS AREA MAY RESULT
IN SEVERE FLOODING AND ADDITIONAL MUDSLIDES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IF YOU ARE
TRAVELING...WATCH OUT FOR MUDSLIDES WHICH MAY PARTIALLY OR
COMPLETELY BLOCK THE HIGHWAY.
&&
LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
3721 8154 3726 8149 3728 8142 3742 8129
3749 8127 3752 8121 3757 8120 3760 8109
3765 8107 3769 8098 3772 8097 3766 8081
3725 8061 3712 8093 3697 8177 3713 8191
$$
PEM000
WGUS71 KRNK 090642
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 AM EDT SAT MAY 9 2009
VAC021-071-185-WVC055-063-089-090730-
/O.CON.KRNK.FF.W.0004.000000T0000Z-090509T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAND VA-TAZEWELL VA-GILES VA-MERCER WV-MONROE WV-SUMMERS WV-
242 AM EDT SAT MAY 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR
SOUTHERN SUMMERS...SOUTHWESTERN MONROE...MERCER...WESTERN GILES...
NORTHEASTERN TAZEWELL AND NORTHERN BLAND COUNTIES...
AT 230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORMS PRODUCING HEAVY RAIN OVER NORTHERN MERCER
AND SOUTHERN SUMMERS COUNTIES IN WEST VIRGINIA. RAIN WILL CONTINUE
OVER THESE AREAS FOR SEVERAL MORE HOURS. AS A RESULT THIS FLASH
FLOOD WARNING WILL LIKELY NEED TO BE EXTENDED THROUGH SATURDAY
MORNING.
RADAR ESTIMATES THAT UPWARDS OF 2 INCHES OF RAIN HAS ALREADY FALLEN
OVER PARTS OF WESTERN MERCER COUNTY. AN ADDITIONAL INCH OF RAIN IS
POSSIBLE BETWEEN 3:00 AND 5:00 AM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BLUEFIELD...PRINCETON...CAMP CREEK STATE PARK...HINTON...AND
NARROWS.
IN ADDITION TO THE FLOODING...THERE WILL BE THE THREAT OF
MUDSLIDES. THE SATURATED GROUND MAY RESULT IN SUDDEN EARTH
MOVEMENTS...ESPECIALLY STEEP EMBANKMENTS NEAR HIGHWAYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3742 8129 3749 8127 3752 8121 3757 8120
3760 8109 3765 8107 3769 8098 3772 8097
3766 8081 3725 8061 3718 8080 3712 8093
3719 8125 3727 8142
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 8, 9:07 PM EDT, 24 minutes earlier.
Area forecast discussion, May 8, 9:07 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 PM EDT FRI MAY 8 2009
.SYNOPSIS...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
REGION OVERNIGHT. A TRAILING COLD FRONT WILL THEN SAG SOUTHEAST
ACROSS THE REGION ON SATURDAY...AND REACH THE CAROLINAS BY SUNDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
AS OF 9PM EDT...LEADING EDGE OF MCS HAS FADED...AND NOW THE
EMPHASIS WILL BE ON RENUED DEEP CONVECTION ON THE SOUTHERN AND
WESTERN PERIPHERY OF THE REMNANT MCS. LLJ OVER THE TENNESSEE
VALLEY IS ORIENTED SW-NE AND IS TRANSPORTING MOIST UNSTABLE AIR
INTO KENTUCKY. AS A RESULT SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP IN THIS GENERAL AREA...THEN MOVING DOWNSTREAM INTO OUR
CWA. WAVES OF SHRA/TSRA WILL POUND THE AREA WE HAVE HIGHLIGHTED
UNDER THE FLOOD WATCH...AND IF THIS CONTINUES...FLASH FLOOD
WARNINGS WILL BE NEEDED.
ONGOING CONCERN WILL MAINLY BE FOR FLOODING BUT STILL CANT RULE
OUT SEVERE WIND OR HAIL FOR THE STRONGEST THUNDERSTORMS. THERE
IS A AN ISOLATED TORNADIC RISK...AND THE STORM PREDICTION CENTER
HAS ISSUED A TORNADO WATCH FOR OUR CWA...WEST OF RADFORD VA...UNTIL
2 AM EDT.
FFG INDICATES THAT WIDESPREAD RAINFALL OF 1.5 TO 2 INCHES WOULD
CAUSE FLOOD PROBLEMS. DEPENDING ON THE EVENTUAL PROPAGATION OF THE
ACTIVITY THE FLOOD WATCH MAY NEED TO BE EXPANDED SOUTHWARD IN VA.
FOR NOW THE HEAVIEST ACTIVITY APPEARS THAT IT WILL BE ANCHORED
NORTH OF I-81...BUT WILL CONTINUE TO MONITOR.
NOT SURE HOW MUCH DEBIS CLOUD AND SUBSIDENCE WILL EXIST SATURDAY.
WILL LEAVE THAT CHALLENGE FOR THE LATE NIGHT SHIFT.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
COLD FRONT PUSHES SOUTHEAST ACROSS THE REGION SATURDAY AFTERNOON
INTO SATURDAY NIGHT. HIGH PRESSURE BUILD SOUTH ACROSS THE AREA
BEHIND THE FRONTAL BOUNDARY SUNDAY. THE FRONT STALLS TOWARD THE GULF
COAST. AN AREA OF LOW PRESSURE TRACK ALONG THE FRONT IN THE
SOUTHEAST SUNDAY NIGHT WITH AREA OF LIFT INCHING INTO OUR CWA.
CHANCE OF RAIN INCREASE LATE SUNDAY NIGHT...AS THE NRN STREAM
SHORTWAVE INTERACTS WITH FRONTAL BOUNDARY FOR ENHANCED LIFT.
PLAYED TEMPERATURES CLOSE TO MAV GUID FOR SATURDAY NIGHT AND
SUNDAY WHICH WAS COOLER AS HIGH PRESSURE DROPS IN FROM THE OHIO
VALLEY ALONG WITH A NW TO N FLOW.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
POSITIVE ANOMALY IN THE SOUTHEASTERN BERING SEA CONTINUES TO FAVOR A
PROGRESSIVE FLOW ACROSS OUR REGION IN THE MOIST SOUTHERN STREAM.
LEANED POPS TOWARDS HPCGUIDE FOR THE EXTENDED PERIOD...WHICH WAS A
BLEND OF THE 00Z ECMWF AND ECMWF ENS.
HIGH PRESSURE WILL ESTABLISH ITSELF OVER THE REGION MONDAY NIGHT
INTO TUESDAY. THE HIGH WILL SLIDE EAST TUESDAY NIGHT INTO THURSDAY.
A WARM FRONT APPROACH OUR AREA WEDNESDAY AND MOVES THROUGH WEDNESDAY
NIGHT INTO THURSDAY. THEN...A COLD FRONT MOVE IN THURSDAY NIGHT INTO
FRIDAY. TEMPERATURES WILL FALL BACK TOWARDS NORMAL INTO THE MIDDLE
OF NEXT WEEK AND WARM DURING THE END OF THE WEEK.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
MCS MOVING INTO THE REGION AS OF 2330Z IS NEAR A KBLF-KBKW LINE.
TRENDS HAVE THIS SYSTEM WEAKENING AS IT PROGRESSES EASTWARD.
EXPECT PRIMARILY MVFR-VFR CONDITIONS WITH THIS AREA OF
PRECIPITATION...BUT ISOLATED HEAVIER CELLS MAY PRODUCE A BRIEF
PERIOD OF LIFR-IFR. AS THE SYSTEM CONTINUES TO PROGRESS
EASTWARD...EXPECTING LESS COVERAGE AND SMALLER CHANCES OF
THUNDERSTORM ACTIVITIY.
THE BULK OF THIS PRECIPITATION SHOULD CLEAR THE AREA BY 05Z...BUT
THERE IS THE POTENTIAL FOR AN AREA OF STATIFORM RAIN TO STALL OVER
NORTHERN PARTS OF THE AREA WITH SOME ISOLATED EMBEDDED TSRA AFTER
THIS TIME.
ON SATURDAY...A COLD FRONT WILL MOVE ACROSS THE AREA BRINGING A
RETURN OF SHOWERS AND THUNDERSTORMS ALONG IT. THIS FEATURE IS
EXPECTED TO BE JUST EAST OF THE REGION BY 00Z TOMORROW EVENING.
HIGH PRESSURE WILL MOVE IN FOR SUNDAY BRINGING A RETURN TO VFR.
ANOTHER SYSTEM MAY AFFECT THE AREA MONDAY WITH THE POTENTIAL FOR
MVFR CONDITIONS IN SHRA/TSRA. THEN HIGH PRESSURE ARRIVES FOR
TUESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ007-010-011-
018>020.
NC...NONE.
WV...FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ042>045.
&&
SYNOPSIS...JJ
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...DS/JJHazardous weather outlook, May 8, 7:22 PM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 722 PM EDT FRI MAY 8 2009 NCZ001>003-018-019-VAZ009-012-013-015-016-092330- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI-GRAYSON- CARROLL- 722 PM EDT FRI MAY 8 2009 ...TORNADO WATCH 273 IN EFFECT UNTIL 2 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ007-010-011-WVZ042-092330- TAZEWELL-BLAND-GILES-MERCER- 722 PM EDT FRI MAY 8 2009 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... ...TORNADO WATCH 273 IN EFFECT UNTIL 2 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY. THE HEAVY RAIN THREAT WILL CONTINUE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ018>020-WVZ043>045-092330- CRAIG-ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER- 722 PM EDT FRI MAY 8 2009 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. THE HEAVY RAIN THREAT WILL CONTINUE SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ014-017-022>024-092330- MONTGOMERY-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE- 722 PM EDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THUNDERSTORMS MAY BRING GUSTY WINDS AND A DOWNPOUR OF RAIN TO THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS AN ISOLATED RISK OF SEVERE WEATHER SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ004>006-020-VAZ032>035-043>047-058-059-092330- STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 722 PM EDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 8, 6:47 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 647 PM EDT FRI MAY 8 2009 NCZ001>003-018-019-VAZ007-009>013-015-016-WVZ042-090100- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-GRAYSON-CARROLL-MERCER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...BLUEFIELD...FLAT TOP 647 PM EDT FRI MAY 8 2009 A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 40 MPH AND OVERSPREAD MUCH OF NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHERN WEST VIRGINIA BY MID EVENING. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY DAMAGING WINDS...LARGE HAIL...AND TORRENTIAL RAINFALL THAT COULD PRODUCE LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE. RAIN SHOULD TAPER OFF IN INTENSITY AND AREAL COVERAGE BY LATE EVENING. VAZ014-017>020-022>024-WVZ043>045-090100- MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...ROANOKE...SALEM... FINCASTLE...LEXINGTON...HINTON...HIX...UNION...LEWISBURG... QUINWOOD...DUO...RAINELLE 647 PM EDT FRI MAY 8 2009 A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 40 MPH AND OVERSPREAD MUCH OF SOUTHEASTERN WEST VIRGINIA INTO WESTERN VIRGINIA...INCLUDING THE NEW RIVER VALLEY...GREENBRIER VALLEY...AND ALLEGHANY HIGHLANDS BY MID EVENING. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS TO 50 MPH...SMALL HAIL...AND TORRENTIAL RAINFALL THAT COULD PRODUCE LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE. RAIN SHOULD TAPER OFF IN INTENSITY AND AREAL COVERAGE BY LATE EVENING. WERT
Special weather statement, May 8, 8:59 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 859 PM EDT FRI MAY 8 2009 VAZ007-009>014-WVZ042>044-090200- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-MERCER- SUMMERS-MONROE- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG... BLUEFIELD...FLAT TOP...HINTON...HIX...UNION 859 PM EDT FRI MAY 8 2009 ...MORE HEAVY SHOWERS AND STRONG THUNDERSTORMS EXPECTED THIS EVENING... AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA THROUGH 10 PM. THE RAIN WILL BE HEAVY AT TIMES...WITH UP TO ONE INCH POSSIBLE. ALSO...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH AND SMALL HAIL WILL MAY OCCUR IN THE STRONGER STORMS. THOSE LIVING FROM THE BLACKSBURG TO MARION AREA...NORTH TO HINTON AND BLUEFIELD...SHOULD MONITOR WEATHER CONDITIONS THROUGH THIS EVENING FOR POTENTIAL FLOODING AND SEVERE WEATHER. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:34 PM EDT | Tornado Warning | RNK | Mercer | 41 min |
| May 9, 3:24 AM EDT | Flash Flood Warning | RNK | Mercer, Monroe, Summers | 6 hr |
| May 9, 9:11 AM EDT | Areal Flood Warning | RNK | Mercer, Monroe, Summers | 6 hr |
| May 9, 3:16 PM EDT | Areal Flood Advisory | RNK | Mercer | 6 hr |
| May 8, 9:26 PM EDT | Tornado Warning | RNK | Bland, Smyth, Tazewell, Wythe | 51 min |
| May 8, 10:20 PM EDT | Special Weather Statement | RNK | Giles, Montgomery, Pulaski, City of Radford | 40 min |
| May 8, 10:24 PM EDT | Special Weather Statement | RNK | Bland | 66 min |
| May 8, 10:39 PM EDT | Tornado Warning | RNK | Smyth, Tazewell, Wythe | 41 min |
| May 8, 10:43 PM EDT | Special Weather Statement | RNK | Botetourt, Craig | 47 min |
| May 8, 11:00 PM EDT | Special Weather Statement | RNK | Montgomery | 45 min |
| May 8, 11:05 PM EDT | Tornado Warning | RNK | Grayson, Smyth, Wythe | 40 min |
| May 8, 11:41 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick, City of Galax | 64 min |
| May 8, 11:48 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania | 42 min |
| May 9, 12:23 AM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 63 min |
| May 9, 12:29 AM EDT | Severe Thunderstorm Warning | RNK | Franklin, Halifax, Henry, Pittsylvania | 33 min |
| May 9, 12:46 AM EDT | Flash Flood Warning | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 4 hr |
| May 9, 4:44 AM EDT | Special Weather Statement | RNK | Craig, Giles, Montgomery, Roanoke, City of Salem | 46 min |
| May 9, 6:35 AM EDT | Special Weather Statement | RNK | Giles, Montgomery, Roanoke | 55 min |
| May 9, 1:04 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania | 56 min |
| May 9, 1:14 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 40 min |
| May 9, 5:07 PM EDT | Special Weather Statement | RNK | Fluvanna | 23 min |
| May 9, 6:04 PM EDT | Special Weather Statement | RNK | City of Danville | 26 min |
| May 9, 6:18 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 42 min |
| May 9, 7:02 PM EDT | Special Weather Statement | RNK | Charlotte | 43 min |
Nearby
Flash Flood Warnings in West Virginia, 2009Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.